Drug overdose deaths in the United States area continue to be a public health problem. Every day, 2,500 youth (ages 12-17) abuse a pain prescription pain reliever for the first time. Over a span of 16 years (1999-2015) the death rate of teenagers overdosing more than doubled, and in 2015 alone there were 772 drug overdose deaths for adolescents ages 15-19.
Why do teens abuse prescriptions drugs? There could be many reasons including: help them focus on school work, stop physical and mental pain, be rebellious, peer pressure, and as a way to boost self-confidence.
It’s important to recognize signs of an overdose and identify your role in preventing an overdose in someone you care about.
Symptoms of an overdose:
- Face is extremely pale and/or clammy to the touch
- The body is limp
- Fingernails or lips have a blue or purple cast
- The person is vomiting or making gurgling noises
- Individual cannot be awakened from sleep or is unable to speak
- Breathing and heart rate are significantly reduced or stopped
- Pinpoint pupils
What is your role in preventing drug overdoses?
- Increase your awareness of overdose signs and risks.
- Let your friends know that it isn’t okay to take medicine that isn’t prescribed to them.
- Share the opioid crisis line with friends who may be struggling.
If you or someone you know is abusing prescription drugs do not hesitate to get the help you need:
Illinois Helpline for Opioid and Other Substances: 1-833-2FINDHELP